Utah, 2007

Winter Storm and Heavy Snow in Utah, November 30, 2007

November 30, 2007 · NWS GJT · 4 events in 4 counties and zones

A very moist subtropical flow of air spread across eastern Utah ahead of a powerful low pressure system. This produced widespread heavy snow across the mountains along with strong winds.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A very moist subtropical flow of air spread across eastern Utah ahead of a powerful low pressure system. This produced widespread heavy snow across the mountains along with strong winds. Heavy snowfall also occurred across the lower elevations of northeast Utah, and heavy rainfall occurred across some of the lower elevations in southeast Utah.|This episode continued into the following month. For additional information please see the December 2007 Storm Data Publication.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 29, 8:07 PM MST, 8 hours 53 minutes earlier.

Area forecast discussion, Nov 29, 8:07 PM MST, 8 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
807 PM MST THU NOV 29 2007

...MAJOR WINTER STORM TO BRING WIDESPREAD HEAVY SNOW TO THE REGION
THIS WEEKEND...

.UPDATE...FORECASTERS CONFIDENCE CONTINUES TO RISE WITH THIS STORM
AS VERY MOIST SUBTROPICAL AIR CONTINUES TO STREAM NORTHWARD INTO THE
SOUTHWESTERN STATES. BRAND NEW 00Z MODEL RUNS CONTINUE BEING VERY
AGGRESSIVE WITH SNOWFALL AMOUNTS OVER MOST OF OUT MOUNTAINS...WITH
AREAS ALONG AND SOUTH OF INTERSTATE 70 HIT THE HARDEST STARTING
MIDDAY FRIDAY AND CONTINUING INTO SATURDAY NIGHT. SEE LITTLE REASON
TO CONTINUE ON WITH THE WATCH AS WARNING LEVEL SNOWFALL WILL OCCUR
WITH THIS STORM. POTENTIAL FOR OVER FOUR FEET OF SNOW NOT OUT OF
THE QUESTION...ESPECIALLY FOR THE SOUTHWEST SAN JUANS...WHERE 24
HOURS OF MOIST SOUTHWEST FLOW...COMBINED WITH STRONG JET DYNAMICS
BRING US OUR HEAVIEST SNOWS IN QUITE SOME TIME.  ALSO TAKING NOTE
THAT THE SYSTEM APPEARS TO BE JUST A TAD COLDER THAN EARLIER
THINKING...AND WILL NEED TO WATCH THE NORTHWEST PLATEAU REGION FOR
LATE PERIODS...AS NEW NAM KICKING OUT SIX PLUS INCHES FOR THOSE
AREAS.  THIS WILL BE A DYNAMIC STORM AND THINGS WILL BE CHANGING
FAIRLY QUICKLY...SO THOSE PLANNING TRAVEL THROUGHOUT THE REGION ARE
URGED TO MONITOR THE FORECASTS CLOSELY.

&&

.SHORT TERM (TONIGHT THROUGH SATURDAY)...
GOOD MODEL AGREEMENT ON A MAJOR PRECIPITATION EVENT THIS WEEKEND. AN
UPPER LEVEL TROUGH CURRENTLY OVER THE PACIFIC NORTHWEST AND AN UPPER
LOW OFF THE COAST OF BAJA WILL MERGE TOGETHER AND BRING WIDESPREAD
MOUNTAIN SNOW AND LOWER ELEVATION RAIN AND SNOW TO EASTERN UTAH AND
WESTERN COLORADO.

THE BAJA LOW WILL EJECT INLAND FRIDAY AND MOVE ACROSS THE FOUR
CORNERS AREA FRIDAY NIGHT AND SATURDAY MORNING WHILE ADDITIONAL
ENERGY DIGS SOUTH ALONG THE WEST COAST. STRONG LARGE SCALE ASCENT
WILL DEVELOP OVER THE AREA LATE FRIDAY AND FRIDAY NIGHT AS A LEFT
EXIT AND RIGHT ENTRANCE REGION UPPER JET COUPLE DEVELOPS OVER THE
AREA. STRONG SOUTHWEST FLOW WILL ADD A ROBUST OROGRAPHIC COMPONENT
TO THE FORCING ACROSS THE SOUTHWEST SLOPES OF THE SOUTHERN
MOUNTAINS WHICH WILL BE HARDEST HIT BY THIS STORM. ADDITIONALLY...A
SURFACE LOW IS PROGGED TO TRACK NORTHEAST ACROSS THE FORECAST AREA
SATURDAY ALONG A BAROCLINIC ZONE ENHANCING LOW LEVEL CONVERGENCE.
SNOWFALL TOTALS IN THE SOUTHWEST SAN JUAN MOUNTAINS OF 2 TO 3 FEET
LOOK REASONABLE BY SUNDAY MORNING ACROSS AREAS FAVORING SOUTHWEST
FLOW. COLD AIR POOLED IN THE LOWER VALLEYS AND SNOW LEVELS ARE AREAS
OF CONCERN WITH THIS RELATIVELY WARM SUBTROPICAL AIRMASS BEING
TRANSPORTED TOWARD THE AREA. AFTER THE BAJA WAVE EJECTS ACROSS THE
AREA THE COLDER UPPER TROUGH AXIS WILL MOVE ACROSS THE AREA
SATURDAY NIGHT WITH FLOW VEERING TO THE WEST PROVIDING BETTER
OROGRAPHIC FORCING FOR THE NORTHERN MOUNTAINS WHILE COLD ADVECTION
INCREASES.

WINTER STORM WATCHES HOISTED FOR ALL MOUNTAIN AREAS WITH THE
NORTHERN MOUNTAINS STARTING FRIDAY NIGHT...AND ALL WATCHES EXTENDING
THROUGH SATURDAY NIGHT. HAVE INCLUDED PAGOSA SPRINGS AREA IN A
WINTER STORM WATCH AS WELL AND NEXT COUPLE OF SHIFTS WILL NEED TO
TAKE A HARD LOOK AT SNOW LEVELS AND POTENTIAL HIGHLIGHTS ACROSS
HIGHER VALLEYS AS THIS SYSTEM TAKES SHAPE AS WELL AS THE EASTERN
UINTA BASIN. WILL ALSO NEED TO WATCH FOR RUNOFF CONCERNS ACROSS THE
FOUR CORNERS AREA WHERE MODERATE TO HEAVY RAIN POTENTIAL EXISTS
ACROSS THE LOWER ELEVATIONS.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
UPPER LEVEL LOW IS POISED TO TRACK OVER THE FOUR CORNERS SATURDAY
EVENING ENDING UP JUST EAST OF THE DIVIDE EARLY SUNDAY MORNING.
EXPECT ALL SNOW DURING SATURDAY NIGHT WITH COVERAGE AND INTENSITY
DECREASING STARTING EARLY SUNDAY FROM WEST TO EAST. WITH THE TROUGH
TRACKING OVERHEAD SATURDAY NIGHT INCREASED POPS...QPF AND SNOW
AMOUNTS...BLENDING BETWEEN GFS AND NAM FOR PLACEMENT AND AMOUNTS OF
POP AND QPF. NORTHWEST FLOW KEEPS SHOWERS LINGERING OVER THE MTNS. A
RIDGE OF HIGH PRESSURE STARTS TO BUILD OVER THE REGION. A WEAK
SHORTWAVE SKIRTS OVER THE NORTHERN TIER OF THE CWA SUNDAY NIGHT BUT
SHOULD BE FAIRLY DRY WITH ONLY A SLIGHT CHANCE OF SHOWERS OVER THE
NORTHERN AND CENTRAL MTNS OF CO. TEMPS WARM AS THE RIDGE DOMINATES
THE FIRST PART OF THE WEEK ALTHOUGH THE HIGH MTN VALLEYS COULD HAVE
TEMPERATURE INVERSIONS SET UP...THEREFORE KEPT THE COOLER TREND FOR
THOSE LOCATIONS. THE RIDGE RETROGRADES WEST MID WEEK AND ALLOWING
FLOW TO TURN NORTHWESTERLY. THE RIDGE PULLS FARTHER WEST AS THE NEXT
TROUGH DIGS FROM THE PAC NW TO THE INTER MTN WEST IN THE EXTENDED...
TRENDED POPS IN THE UPWARD DIRECTION.

&&

AVIATION...VFR CONDITIONS WILL PREVAIL TONIGHT WITH SCATTERED TO
BROKEN MID CLOUD DECK RESIDING OVER THE AREA IN WARM ADVECTION.
LOCAL MVFR CONDITIONS POSSIBLE NEAR THE CONTINENTAL DIVIDE IN LIGHT
SNOW LATE TODAY AND TONIGHT. LOWERING CLOUD DECK FRIDAY WITH AREAS
OF RAIN AND SNOW DEVELOPING THROUGH THE DAY. MVFR TO IFR CEILINGS AND
VSBY INCREASING IN AREAL COVERAGE FROM SOUTH TO NORTH FRIDAY
AFTERNOON IN RAIN AND SNOW...WITH THE BULK OF THE LESS THAN VFR
CONDITIONS SOUTH OF INTERSTATE 70.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING FRI AFTERNOON THROUGH SAT NIGHT
        FOR ZONES 9/12/17/18/19.
      WINTER STORM WARNING FRI NIGHT THROUGH SAT NIGHT FOR ZONE 23.
      WINTER STORM WATCH FRI NIGHT THROUGH SAT NIGHT FOR ZONES
        3/4/10/13.

.UT...WINTER STORM WARNING FRI AFTERNOON THROUGH SAT NIGHT
        FOR ZONE 28 ABOVE 8500 FT.
      WINTER STORM WATCH FRI NIGHT THROUGH SAT NIGHT FOR ZONES
        23/25.

UPDATE...JDC
SHORT TERM.....TAL
LONG TERM......AS
AVIATION.......TAL
Hazardous weather outlook, Nov 29, 8:24 PM MST, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
824 PM MST THU NOV 29 2007

COZ001>014-017>023-UTZ022>025-027>029-301245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
824 PM MST THU NOV 29 2007

...WINTER STORM WARNING FOR THE MOUNTAINS SOUTH OF INTERSTATE 70
FRIDAY AFTERNOON THROUGH SATURDAY NIGHT...
...WINTER STORM WARNING FOR THE PAGOSA SPRINGS AREA FRIDAY NIGHT
THROUGH SATURDAY NIGHT...
...WINTER STORM WATCH FRIDAY NIGHT THROUGH SATURDAY NIGHT FOR
THE MOUNTAINS NORTH OF INTERSTATE 70...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TONIGHT

SIGNIFICANT WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONG AND MOIST STORM SYSTEM WILL MOVE ACROSS EASTERN UTAH AND
WESTERN COLORADO THIS WEEKEND. HEAVY SNOWFALL IS EXPECTED IN THE
HIGH COUNTRY ABOVE 8500 FEET...EXPECT 1 TO 3 FEET OF SNOW OVER THE
MOUNTAINS...WITH THE HEAVIEST AMOUNTS EXPECTED OVER THE SAN JUAN
MOUNTAINS OF SOUTHWEST COLORADO. THOSE PLANNING TRAVEL INTO THE HIGH
COUNTRY THIS WEEKEND SHOULD STAY INFORMED OF THE LATEST FORECASTS ON
THIS DEVELOPING STORM BY VISITING THE NATIONAL WEATHER SERVICE
GRAND JUNCTION WEBSITE AT HTTP://WEATHER.GOV/GJT OR LISTENING TO
NOAA ALL HAZARDS WEATHER RADIO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 winter storm, 1 winter weather, 1 heavy snow. Local standard time, as filed.

Heavy Rain, San Juan

When
November 30, 5:00 AM MST to 11:59 PM MST
Where
San Juan County, Eastland
Reported by
Trained Spotter
Coordinates
37.800, -109.150

Persistent rainfall resulted in a 3.00 inch total over a 36 hour period in the Eastland area. For a continuation on this event please see the December 2007 Storm Data publication.

Winter Storm, Tavaputs Plateau

When
November 30, 3:00 PM MST to 11:59 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
Mesonet
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Snowfall of around 1 foot blanketed the area while frequent wind gusts of 25 to 45 mph caused blowing and drifting snow. For a continuation on this event please see the December 2007 Storm Data publication.

Winter Weather, Eastern Uinta Mountains

When
November 30, 3:00 PM MST to 11:59 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Mesonet
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Snowfall of 5 to 9 inches blanketed the area while frequent wind gusts of 20 to 30 mph caused blowing and drifting snow. For a continuation on this event please see the December 2007 Storm Data publication.

Heavy Snow, Eastern Uinta Basin

When
November 30, 4:00 PM MST to 11:59 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Snowfall of 6 to 9 inches blanketed the area. For a continuation on this event please see the December 2007 Storm Data publication.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2007Every state in 2007This day in weather historyWarnings in Utah, November 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65851, 65616, 65628, 65629.